Skip to main content

Vaping

What is vaping?


Vaping is the term used to describe inhaling aerosols from electronic cigarettes, vape pens, pod devices and box (vape) mods. It’s also called vaping, JUULing, juicing, dripping and sometimes dabbing (the latter usually involves marijuana), among other names. No matter what you call it, people using any type of vape products is dangerous.

How do vapes work?


Vapes are battery-powered devices that contain metal coils used to heat up a liquid comprised of a mix of chemicals used in antifreeze. Most vapes include nicotine, or sometimes marijuana, as the “active ingredient.” Some devices are designed with the liquid contained in a tank (also known as a “pod”) that can be refilled. JUUL, the most common vaping device used by kids, has the liquid in a disposable “pod.” People sometimes refill the tank or the pods with “homemade” vaping liquids, which can contain THC (the active ingredient in marijuana), other drugs, or chemicals that enhance the “buzz” that users experience.

The electronic devices heat the liquid into a fine aerosol mist that people can inhale, delivering substances into the lungs that aren’t meant to be there. This puts users at risk for serious harm to not only their pulmonary system, but other systems as well. Vaping products currently aren’t regulated by the FDA, so there is no control on what they contain or how they are made.

Why can kids get addicted to vapes so quickly?


Vape liquids contain highly concentrated nicotine or THC. The nicotine contained in one small “pod” can be as much as a whole pack (or even more) of traditional cigarettes. As a result, vaping a single pod can result in nicotine addiction and symptoms of nicotine toxicity. Similarly, the concentration of THC in dab pens can result in addiction to THC and can have acute mental health impacts as well as affecting short term memory loss and cognition.

In addition, the flavoring masks the chemical smell and allows kids to use more vape liquids (also called “E-juice”) faster, and exposes them to high quantities of nicotine more quickly which can lead to nicotine poisoning (commonly referred to by kids as being “nic sick”). This is typically experienced as dizziness, lightheadedness, nausea, and vomiting, though seizures have also been reported.

E-cigarettes were initially introduced as a smoking cessation aid. However, the latest research from the National Youth Tobacco Survey (NYTS) shows high school students that use vapes are 3-4 times more likely to smoke tobacco cigarettes.

How are vapes targeted to kids?


Vaping products come in as many as 16,000 devices and flavors designed to appeal to young people — from buttered popcorn and gummy bears to fruit loops and bubble gum. The flavor pods are marketed with engaging images to match the flavor, as well as bright, eye-catching colors. Flavors are designed taste and smell just like candies, juice boxes, or other child-friendly items. Devices are also designed to look like USB drives, Key fobs, pens, styluses and even inhalers in order to make them easier to conceal. 

What are health risks associated with vaping?


In addition to nicotine addiction, vaping is also linked to problems with concentration and performance in school and sports. There are also a number of health risks:

  • Nicotine stimulates the nervous system, which can speed up the user’s breathing, and increase the heart rate and blood pressure.
  • Some of the chemicals used to make the flavors in the flavor pods or cartridges are approved by the FDA for ingestion; however, they are dangerous when heated at high degrees and then inhaled into the lungs. Research has revealed that some of the chemicals can cause the inflammatory cells in the airways and lungs to go into overdrive, which can lead to severe lung disease and respiratory problems, often referred to as E-cigarette, or vaping product use associated lung injury (EVALI). More information on EVALI is provided below. 
  • Some of the chemicals in vaping liquids are known to cause cancer as well as possibly irreversible damage to the lungs.
  • Other chemicals have been shown to decrease the normal immune response in the lungs as well as cause other disease process.

What should I do if I suspect my child is vaping but isn't showing health effects?


Signs and symptoms of vaping can be subtle, so it’s important to be proactive by talking to your kids and asking lots of questions. The best way to treat vaping is to prevent it in the first place. Therefore, share the dangers of vaping with your children and let them know clearly that vaping isn’t allowed in your household. Click here to read, "Dangerous vaping epidemic: 5 things parents need to know." 

If your child admits to using vaping products, ask him or her to stop. Be clear that you understand how dangerous these products are and you are concerned about their health.

Remember:

  • Cessation of vaping is recommended but your child may need support.
  • Medication assisted cessation may be necessary due to the amount of nicotine introduced through vaping.  In addition, young adults who have become addicted to nicotine, marijuana, or other drugs would also benefit from working with a counselor.
  • Since vaping is still a relatively new phenomenon, medical experts don’t yet know the long-term consequences. Some speculate that it may cause diseases similar to smoking, such as emphysema, COPD, lung cancer and cardiovascular disease. 

If your child has misinformation or asks more questions, sit down and research the topic together using the resources available below. Talk with your child’s primary care provider. In addition, you or your primary care provider can request a consultation with the Adolescent Medicine Vaping Cessation Clinic at Children's Mercy Hospital.

What is E-Cigarette Vaping Associated Lung Injury (EVALI)?


Many people with EVALI have respiratory symptoms that look like bronchitis or pneumonia, but their condition does not respond to antibiotic treatment. Lab tests are often done to rule out influenza (the flu) and other viral illnesses and infectious diseases. In addition, patients may require a chest x-ray or CT scans to look for lung abnormalities. Any child with respiratory symptoms who is vaping or has done this in the past should see a pulmonologist for further testing.

Symptoms of EVALI include:

  • Shortness of breath, coughing, chest pain
  • Stomach pain, diarrhea, nausea, and vomiting
  • Fever, extreme tiredness and weight loss

Young people with vaping-related lung illnesses will require different levels of supportive treatment, depending on the severity of their condition. In more serious cases, teens may be unable to breathe on their own and require a breathing tube and a ventilator (a machine that helps them to breathe). Further urgent evaluation is recommended for all people who are vaping and have respiratory symptoms.

If your child is vaping or has vaped in the past and has any of these symptoms, please call your primary care provider immediately or bring your child to the nearest emergency room. Respiratory symptoms can be quite serious and need to be evaluated quickly.

Resources


There are a number of reliable resources available that can help parents and teens understand the risks of vaping to make educated choices. For teens who are addicted, there are also many user-friendly resources designed to help them quit. Contact your primary care provider or request a consultation from the Children’s Mercy Adolescent Medicine Vaping Cessation Clinic.

Resources for teens

(Note that these are third-party sites and we are not responsible for the accuracy of the information they contain. This material was adapted from Boston Children’s Hospital.)